New York, 2014

Flash Flood and Hail in New York, May 22, 2014

May 22, 2014 · NWS BUF · 3 events in 1 county or zone

A weak surface low drifted across the North Country and produced slow moving thunderstorms. The thunderstorms produced three-quarter inch hail near Turin and Port Leyden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak surface low drifted across the North Country and produced slow moving thunderstorms. The thunderstorms produced three-quarter inch hail near Turin and Port Leyden. The storms also dropped very heavy rains radar estimating between eight and nine inches in some locations. The Village of Port Leyden in the Town of Leyden was hardest hit. More than a dozen roads in the Town were completely washed out with numerous others damaged. A sewer line and secondary water line were destroyed with a Boil Water advisory issued. About a dozen homes were damaged. A basement wall collapsed in one resulting in a total loss. Several dozen people had to be evacuated at the height of the storm. A State of Emergency was declared and the resulting damages were enough to warrant the county inclusion in a State Disaster Declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 22, 11:06 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 22, 11:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1206 PM EDT THU MAY 22 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK TODAY
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. THIS WILL BE FOLLOWED
BY AN UPPER LEVEL DISTURBANCE THAT WILL KEEP A CHANCE OF SHOWERS IN
PLAY TONIGHT THROUGH SATURDAY FOLLOWED BY QUIETER WEATHER SUNDAY
INTO MONDAY AS HIGH PRESSURE MOVES OVERHEAD.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE ANALYSIS AND OBSERVATIONS SHOW THE CENTER OF A WEAK AREA OF
LOW PRESSURE NEAR KSYR WITH A COLD FRONT EXTENDING SOUTHWEST TOWARD
JAMESTOWN AND A WARM FRONT EXTENDING SOUTH ACROSS EASTERN PA. THE
AIRMASS ACROSS MUCH OF THE SOUTHERN TIER AND FINGER LAKES REGION
REMAINS MOIST AND UNSTABLE WITH DEWPOINTS IN THE UPPER 50S AND
SURFACE CAPE FROM SPC MESOANALYSIS GREATER THAN 1000 J/KG. RADAR IS
SHOWING A FEW SHOWERS WHICH HAVE POPPED UP ACROSS THE INTERIOR
SOUTHERN TIER JUST SOUTH/EAST OF THE COLD FRONT AND A PAIR OF SPLIT
THUNDERSTORM CELLS OVER THE EAST END OF LAKE ONTARIO NEAR THE CENTER
OF LOW PRESSURE. IN ADDITION...VISIBLE SATELLITE IS SHOWING FOG AND
LOW STRATUS TO THE SOUTH AND EAST OF LAKE ERIE.

THROUGH TODAY CHANCES THUNDERSTORMS REMAIN IN PLAY ACROSS WESTERN
NEW YORK MAINLY SOUTH OF THE NIAGARA FRONTIER AHEAD OF THE COLD
FRONT AS WELL AS OVER AND EAST OF LAKE ONTARIO. THE BEST TIMING FOR
DEVELOPMENT WILL BE MID-AFTERNOON WITH PEAK HEATING. INSTABILITY
APPEARS SUFFICIENT FOR THUNDERSTORMS WITH UNIDIRECTIONAL DEEP LAYER
SPEED SHEAR SUPPORTING LONG-LIVED STORM UPDRAFTS WITH AN ISOLATED
HAIL AND DAMAGING WIND THREAT. HIGH TEMPERATURES WILL REACH INTO THE
UPPER 60S TO LOW 70S TODAY AS THE COLD FRONT WILL NOT PROVIDE A DEEP
ENOUGH LAYER OF COLD AIR TO LIMIT TEMPERATURES.

BEHIND THE COLD FRONT WHICH WILL EXIT TO THE EAST THIS EVENING...THE
AXIS OF THE UPPER LEVEL TROUGH TO OUR NORTHWEST WILL DROP ACROSS THE
LOWER GREAT LAKES TONIGHT. IN ADDITION TO BRINGING MODESTLY COOLER
TEMPERATURES WITH LOWS DROPPING BACK INTO THE MID TO UPPER
40S...ANOTHER ROUND OF SHOWERS WILL BE POSSIBLE WITH THE MOST LIKELY
LOCATION BEING ACROSS THE NORTH COUNTRY...CLOSEST BOTH TO THE WEAK
UPPER LOW AND WEAKER SURFACE CENTERS. SOME PATCHY FOG MAY ALSO BE
POSSIBLE AGAIN TONIGHT ESPECIALLY NEAR THE LAKES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
WHILE THE SURFACE FRONT WILL HAVE MADE ITS WAY THROUGH THE REGION
BY TONIGHT THE PERSISTENT TROUGH OVER THE EAST COAST WILL RESULT IN
A CONTINUATION OF UNSETTLED WEATHER ACROSS THE AREA THROUGH FRIDAY.
SKIES WILL REMAIN MOSTLY CLOUDY WITH HIGH TEMPERATURES ON FRIDAY
ONLY IN THE UPPER 50S TO LOW 60S.

THE REGION WILL REMAIN IN A CYCLONIC FLOW ALOFT FRIDAY AND SATURDAY.
THERE IS A SMALL CHANCE FOR SHOWERS FRIDAY NIGHT...WITH A SLIGHTLY
BETTER CHANCE ON SATURDAY WITH LAKE BREEZE BOUNDARIES PROVIDING A
POTENTIAL FOCUS FOR ANY SHOWERS. TEMPERATURES WILL BE WARMER ON
SATURDAY...WITH HIGHS IN THE UPPER 60S TO LOWER 70S WITH SKIES
BECOMING PARTLY SUNNY AS THE TROUGH GRADUALLY SHIFTS EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE WEATHER IS STILL LOOKING GOOD FOR THE LATTER HALF OF THE HOLIDAY
WEEKEND. MODEL GUIDANCE CONTINUES TO FORECAST AN UPPER LEVEL RIDGE
BUILDING INTO THE GREAT LAKES REGION...WITH HIGH PRESSURE AT THE
SURFACE. THIS SHOULD BRING FAIR WEATHER AND QUITE A BIT OF SUNSHINE
ON BOTH SUNDAY AND MONDAY. OF THE TWO DAYS...MONDAY SHOULD BE A BIT
WARMER WITH HIGHS IN THE LOWER 80S AWAY FROM THE LAKES...AND 70S
NEAR THE LAKESHORES.

THINGS BECOME A BIT LESS CERTAIN ON TUESDAY AND WEDNESDAY...AS THE
UPPER LEVEL RIDGE STARTS TO BREAK DOWN. GUIDANCE SUGGESTS A BACK
DOOR FRONT AND COOLER CONDITIONS BY WEDNESDAY...A BIT COOLER THAN
PREVIOUS GUIDANCE. THE FORECAST REFLECTS THIS TREND...WITH A
PERSISTENT THREAT FOR SHOWERS MID-WEEK...WITH COOLER BUT STILL
SEASONABLE TEMPERATURES.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
COLD FRONT IS STRETCHED FROM A LOW NEAR KSYR SOUTHWEST TO NEAR KJHW.
SOUTH AND EAST OF THIS LINE WILL BE THE FOCUS FOR SHRA/TSRA
DEVELOPMENT THROUGH THE DAY AS THE FRONT SHIFTS EASTWARD. THIS
SHOULD LEAVE KART AS THE ONLY TAF TERMINAL WHERE CONVECTION MAY
DEVELOP. OTHERWISE BEHIND THE FRONT SOME LIMITED LOW STRATUS LINGERS
SOUTH OF LAKES ERIE AND ONTARIO WHICH HAS BROUGHT SOME MVFR CIGS TO
WNY TERMINALS THROUGH THE MORNING HOURS.

LATER TONIGHT A MID LEVEL TROUGH WILL CROSS NEW YORK WHICH MAY BRING
ANOTHER CHANCE OF SHRA. PATCHY FOG MAY ALSO BE A PROBLEM AS
INDICATED BY MOS GUIDANCE AND BUFKIT LOW LEVEL MOISTURE PROFILES
ESPECIALLY IN AREAS WHERE WINDS GO LIGHT/VRB.

OUTLOOK...
FRIDAY AND FRIDAY NIGHT...MAINLY VFR WITH SCT -SHRA/-TSRA.
SATURDAY THROUGH MONDAY...VFR.

&&

.MARINE...
COLD FRONT IS SLOWLY CROSSING CENTRAL/SOUTHWESTERN NEW YORK WITH
SOME STORMS FOUND OVER THE EASTERN PORTION OF LAKE ONTARIO. SOME
ADDITIONAL STORM ACTIVITY POSSIBLE TODAY ALONG THE COLD FRONT OVER
THE EAST END OF LAKE ONTARIO. BEHIND THE FRONT...WESTERLY WINDS WILL
FRESHEN UP TO 15 KNOTS ON THE LAKES...GENERATING A LIGHT CHOP
THROUGH TONIGHT BEFORE WINDS AND WAVES TAPER OFF FRIDAY AS HIGH
PRESSURE ENCROACHES ON THE LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...LEVAN
LONG TERM...LEVAN
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, May 22, 4:54 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
554 AM EDT THU MAY 22 2014

NYZ001-002-010>012-019>021-085-231000-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
554 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-231000-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
554 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL IF THEY
DEVELOP OVER THE SAME AREAS. IN ADDITION, SMALL HAIL AND BRIEF
GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-231000-
OSWEGO-JEFFERSON-LEWIS-
554 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL IF THEY
DEVELOP OVER THE SAME AREAS. IN ADDITION, SMALL HAIL AND BRIEF
GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-231000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
554 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 22, 12:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
106 PM EDT THU MAY 22 2014

NYZ008-221830-
LEWIS NY-
106 PM EDT THU MAY 22 2014

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL LEWIS COUNTY...AND MOVING
  SOUTHEAST AT 10 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING
  UPSTREAM AND WILL CONTINUE TO TRACK OVER THESE AREAS...PRODUCING
  HEAVY PROLONGED RAINFALL.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4360 7513 4348 7539 4347 7541 4347 7543
      4353 7555 4373 7545 4364 7510 4362 7510

The radar

The Ft Drum radar (KTYX), 34 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Lewis

When
May 22, 1:00 PM EST
Where
Lewis County, 0.5 mi W of Port Leyden
Measured
0.75 in hail
Reported by
Post Office
Coordinates
43.580, -75.340

Flash Flood, Lewis

When
May 22, 2:05 PM EST to 6:05 PM EST
Where
Lewis County, 0.98 mi WSW of Port Leyden to 0.41 mi NNE of Locust Grove
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
County Official
Coordinates
43.574, -75.347

Hail, Lewis

When
May 22, 3:15 PM EST
Where
Lewis County, 0.85 mi NW of Potters Corners
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.610, -75.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523913, 523918, 523914.